Alert archive / California / Winter Weather Advisories in 2021

Winter Weather Advisory 26, NWS Eureka, CA

December 27, 20215 counties in California

NWS Eureka, CA issued this winter weather advisory at Dec 27, 2021, 2:22 PM PST for 5 counties in California. It took effect at Dec 27, 2021, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 2:22 PM PST (22:22 UTC)
In effect from
Dec 27, 2021, 10:00 PM PST
Expired
Dec 28, 2021, 10:00 AM PST
In force
12 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS46 KEKA 272222
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PST Mon Dec 27 2021

CAZ101>115-280630-
/O.NEW.KEKA.WW.Y.0026.211228T0600Z-211228T1800Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
222 PM PST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of northwest California.

* WHEN...From 10 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
3 follow-up statements
516 
WWUS46 KEKA 280618
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1018 PM PST Mon Dec 27 2021

CAZ101>115-281400-
/O.CON.KEKA.WW.Y.0026.000000T0000Z-211228T1800Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1018 PM PST Mon Dec 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
TUESDAY...

* WHAT...Total snow accumulations of one to three inches above
  1000 feet. Up to half an inch of accumulation expected for 
  elevations below 1000 feet, including the coastal plain of Del 
  Norte and Humboldt Counties. 

* WHERE...Portions of northwest California.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
273 
WWUS46 KEKA 281116
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
316 AM PST Tue Dec 28 2021

CAZ101>115-281800-
/O.CON.KEKA.WW.Y.0026.000000T0000Z-211228T1800Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
316 AM PST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to two inches.
  Snow elevations will quickly rise closer to the coast, but snow
  showers will linger today over the interior mountains. 

* WHERE...Portions of northwest California.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
516 
WWUS46 KEKA 281745
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
945 AM PST Tue Dec 28 2021

CAZ101>115-281845-
/O.EXP.KEKA.WW.Y.0026.000000T0000Z-211228T1800Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
945 AM PST Tue Dec 28 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...



$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Dec 27, 5:58 AM PST, 8 hours 24 minutes earlier.

Area forecast discussion, Dec 27, 5:58 AM PST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
558 AM PST Mon Dec 27 2021

.SYNOPSIS...Shower activity continues this morning then weakens
during the afternoon, with localized clearing possible late this
afternoon and this evening. Light precip is expected late tonight
through Wednesday morning, possibly falling as snow in areas above a
few hundred feet of elevation. Drier weather is possible late in
the week.

&&

.DISCUSSION...The final wave in the sequence of cold storm systems
is sliding down the Oregon Coast early this morning, although its
southward progression has been slower than previous guidance
suggested. Thus while shower activity should last a little longer
into the day today, the coldest temperatures aloft remain to our
north, now expected to pass overhead mid to late morning. As a
result snow levels have been slow to fall overnight, sitting
around 1k to 1500 ft in most areas at time of writing. These
should continue to slowly fall for the first half of the morning
as this low approaches...although by the time it arrives, surface
temperatures should be warm enough to hinder much snow
accumulation. So while a few lingering flakes are possible, little
is expected to stick and have decided to stick with the 10 AM
expiration time for current winter products. Shower activity
should quickly diminish this afternoon as mid-levels abruptly warm
after the low's passage, with even some localized areas seeing
modest clearing by late this afternoon and this evening.

Temperatures are expected to rapidly decline in areas where clearing
occurs this evening, with Trinity, northeastern Mendocino, and
Lake counties most likely to see this effect. Much of these areas
are forecast to reach temps in the low 20s to low 30s tonight.
Meanwhile toward the northwest another weak shortwave is expected
to travel down the coast early Tuesday morning, and high cloud
ahead of this front along with onshore flow overnight is expected
to dampen the rapid cooling effect of the seasonably cold airmass
aloft.

Light showers are forecast to reach Del Norte and Humboldt
counties after midnight tonight, likely falling as light snow in
most areas above a few hundred feet of elevation. These showers
should reach Trinity, Mendocino and Lake counties a little before
daybreak Tuesday morning, again likely falling as snow for most
of the interior. Accumulations with this wave look to be very
light, with most areas that experience snowfall below 2000 feet
only seeing up to an inch of accumulation, while a few inches are
possible above 2000 ft. Snow levels rise to around 1500 to 2000
ft everywhere except northern Trinity county during the day
Tuesday while light shower activity continues through Wednesday
morning as another weak wave follows tonight's wave. Shower
activity then winds down Wednesday, with widespread clearing
possible Wednesday afternoon and overnight...possibly driving
another round of cold overnight lows.

Another weak wave may bring some showers to Del Norte and Humboldt
counties Thursday, then midlevel heights are forecast to sharply
rise Friday through the weekend as a strong shortwave ridge passes
overhead. Meanwhile the longwave may possibly retrograde during this
time, coming into phase with a shortwave early next week as a large
trough drops over the NEPAC. Most ensemble guidance has this
evolution depicted...with a majority of the uncertainty displayed as
precise placement of next week's trough over the NEPAC. As a
result it looks likely that we will be seeing more rounds of precip
early next week. /TDJ

&&

.AVIATION...The upper level trough continues to bring showers to the
area this morning. Some of stronger showers will contain gusty winds
and small hail. These showers may bring MVFR to IFR conditions. This
afternoon showers will start to diminish and conditions will improve
through the evening. Late tonight a weak frontal system is expected
to move onto the north coast bringing another round of rain and MVFR
conditions. Winds will become southerly and increase with this front
as well. MKK

&&

.MARINE...Breezy northwest winds and a fairly large fresh northwest
swell continue to bring rough conditions to the waters this morning.
Tonight a frontal boundary approaches the area. The northerly winds
will diminish and winds will become southerly through the day on
Tuesday afternoon northerly winds will start to move into the outer
waters once again. Tuesday night and Wednesday northerly winds will
expand into the inner waters and increase again as high pressure
builds over the area. Winds are expected to peak late Wednesday
afternoon around 20 to 25 kt.

Thursday the winds diminish slightly and shift more to the west as a
weak system moves through. Friday and Saturday high pressure builds
in again and the northerly winds increase once again. The northwest
swell is expected to slowly diminish through this period. Sunday
into early next week another strong system bringing southerly winds
moves into the waters. This could bring an extended period of near
gale or gale force winds. MKK

&&

.BEACH HAZARDS...The astronomical high tides late in the week are
some of the highest of the year with 8.81 feet at the north spit
tide gauge on Sunday January 2nd. They are nearly as high on the 3rd
as well. This may coincide with a period of strong southerly winds
which would increase the water levels above the high tide. Coastal
flooding around Humboldt Bay typically starts around 8.8 feet. This
could bring significant coastal flooding to areas around Humboldt
Bay and possibly on the open coast as well. This will need to be
watched as it gets closer. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 10 AM PST this morning for
     CAZ101-103-109-112-113-115.

     Winter Storm Warning until 10 AM PST this morning for
     CAZ102-104>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ450.

     Small Craft Advisory until 9 AM PST Tuesday for PZZ470.

     Small Craft Advisory until 3 AM PST Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 27, 2:22 PM PST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
222 PM PST Mon Dec 27 2021

CAZ101>115-282230-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
222 PM PST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 27, 11:09 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1109 AM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     SNOW             2 WNW RUTH              40.29N 123.44W
12/27/2021  M11.0 INCH       TRINITY            CA   TRAINED SPOTTER

            STATION ELEVATION: 3099 FT.

&&

EYS
Local storm report, Dec 27, 12:49 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1249 PM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             1 WNW CRESCENT CITY     41.76N 124.22W
12/27/2021  E0.25 INCH       DEL NORTE          CA   TRAINED SPOTTER

            STATION ELEVATION: 54 FT.

&&

EYS
Local storm report, Dec 27, 12:52 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1252 PM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             5 WSW WILLOW CREEK      40.85N 123.76W
12/27/2021  M32.0 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL OF 32 INCHES. ELEVATION
            IS 3000 FEET. SNOW EVENT BEGAN AT 10AM ON
            12/24/2021.

&&

JMG
Local storm report, Dec 27, 1:28 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
128 PM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     SNOW             4 SSW PEANUT            40.42N 123.21W
12/27/2021  E30.0 INCH       TRINITY            CA   PUBLIC

            ELEVATION IS 3500 FEET.

&&

JMG
Local storm report, Dec 27, 1:32 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
132 PM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     SNOW             3 W DINSMORE            40.49N 123.65W
12/27/2021  E26.0 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            ELEVATION IS 2500 FEET.

&&

JMG
Local storm report, Dec 27, 1:35 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
135 PM PST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     SNOW             4 SSW WEITCHPEC         41.12N 123.72W
12/27/2021  E18.0 INCH       HUMBOLDT           CA   PUBLIC

            ELEVATION IS 2000 FEET.

&&

JMG

Nearby

Winter Weather Advisories in California, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.